Strange Hair Loss from Medication, am I a Candidate for Hair Transplant? (photo)

I'm 25 male. started taking pills (SSRI) 3 months ago, about a month after, I realized I'd lost a significant amount of hair on the top front only. When I spike my wet hair It's very obvious, and I'm not actually sure what the cause of it. Every doctor tells me something different, yet none of them has bothered with a profound diagnosis, much to my dismay. I don't shed anymore. I don't know if it will ever grow back. Am I a good candidate for hair transplant? Sorry about lame picture.

Doctor Answers (3)

Hair Transplant for Hair Loss Due to Medication

+1

Taking a look at your family history of baldness is a good clue as to whether you may have inherited androgenic alopecia ( male pattern baldness). This is the leading cause of hair loss in men and typically starts around your age. Role of SSRI's; They may or may not be involved. They may also unmask an underlying genetic male pattern baldness - MPB

Are you a candidate for a hair transplant? sIf your hair loss is by any chance caused by SSRI, then you should first of all have your prescribing Dr consider an alternative if feasible. You may also consider minoxidil which is an FDA approved treament for MPB. If it is determined that you have MPB, then your candidacy would depend on the extent of your hair loss, age, and other qualifying surgical considerations. Generally, early hair loss in younger individuals should be treated with medications as a first approach. Hair transplantation in qualified candidates can be a rewarding procedure. Consult a hair loss specialist about your condition before making any decisions.


Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 18 reviews

Hair Loss from Medication

+1

In the majority of men at your age the most common cause of hair loss is genetic.  In other words, you have inherited your hair pattern from other family members.  There are other variables but they are less significant.  Whether it has been induced by any medication is very difficult to tell.  A product like rogaine that increases blood flow to your scalp may be a reasonable thing to initially try. 

Jack Fisher, MD
Nashville Plastic Surgeon
5.0 out of 5 stars 3 reviews

SSRI's & hair loss

+1

There have been reports of hair loss associated with taking SSRI's.  This is a rare occurence, but it has been reported.  This may be related to your hair loss, but it is also entirely possible that you are genetically prone to male pattern hair loss. I see plenty of men in your age group who have varying stages of hair loss.  Obviously, some are worse off than others. Your best bet is to come in for an in-person consultation with a hair transplant surgeon.  At that time, you will be given both medical and surgical options for not only saving your hair, but hair restoration.  It is not possible to give you an exact diagnosis over the internet.  Good luck in your search. 

 

Allan J. Parungao, MD
Oak Brook Plastic Surgeon
4.5 out of 5 stars 12 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.